I am tapering my pred. pretty well but when i dropped from 10 to 5 i started not feeling so good. When we drop to the low dose of 5mg does it even do anything?
Explain not feeling good. Not feeling good as in colitis symptoms coming back, or not feeling good as in going through withdrawal symptoms?
I was on pred for about a year, and at the point I got under 10 mg, i had to cut 1 mg every 2 weeks because my adrenal glands were completely hammered. I had tried to do a 10 to a 5 to a 0 cut, but i think i almost killed myself doing it, i had never ever felt so sick in my life. and there was no colitis at all. So i re-stablized at 10 mg and cut 1 mg every 2 weeks until I was off. I still went through the sick feeling for a few days to a week, but after the first week I would stabalize and feel ok again, and then I would cut another 1 mg.
Once you get to around 7 mg of pred and u've been on it for a while, your body has a hard time adjusting because your body naturally makes 7.5 mg of pred. Each 1 mg you take away from that point on, is what your body has to re-learn how to make.
Pred is a nasty drug, and even at 1 mg is it still doing something in your body. Its replacing 1 mg of the 7( thats what, 15% of your natural functions?) that your body makes normally. so at 5 mg, thats about 80% that your body isn't using naturally and relying on artificial cortisol.
It is dangerous to be on pred for long periods of time so you will have to come off of it. If your colitis keeps coming back as you lower your pred dosages, you are going to need either a stronger drug with less side effects(6mp, imuran, remicade, humira) or surgery.
UC since age 22, now 27. Several huge flares since then.
Currently tapering prednisone(35 mg from 80 mg). Also just starting 6mp again and lialda. I definately am not liking these drugs. Maybe surgery one day?
Post Edited (Vin) : 10/12/2008 7:56:35 PM (GMT-6)